A tensor approximation method based on ideal minimal residual formulations for the solution of high-dimensional problems
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 48 (2014) no. 6, p. 1777-1806
The full text of recent articles is available to journal subscribers only. See the article on the journal's website

In this paper, we propose a method for the approximation of the solution of high-dimensional weakly coercive problems formulated in tensor spaces using low-rank approximation formats. The method can be seen as a perturbation of a minimal residual method with a measure of the residual corresponding to the error in a specified solution norm. The residual norm can be designed such that the resulting low-rank approximations are optimal with respect to particular norms of interest, thus allowing to take into account a particular objective in the definition of reduced order approximations of high-dimensional problems. We introduce and analyze an iterative algorithm that is able to provide an approximation of the optimal approximation of the solution in a given low-rank subset, without any a priori information on this solution. We also introduce a weak greedy algorithm which uses this perturbed minimal residual method for the computation of successive greedy corrections in small tensor subsets. We prove its convergence under some conditions on the parameters of the algorithm. The proposed numerical method is applied to the solution of a stochastic partial differential equation which is discretized using standard Galerkin methods in tensor product spaces.

DOI : https://doi.org/10.1051/m2an/2014019
Classification:  15A69,  35J50,  41A63,  65D15,  65N12
Keywords: high-dimensional problems, nonlinear approximation, low-rank approximation, proper generalized decomposition, minimal residual, stochastic partial differential equation
@article{M2AN_2014__48_6_1777_0,
     author = {Billaud-Friess, M. and Nouy, A. and Zahm, O.},
     title = {A tensor approximation method based on ideal minimal residual formulations for the solution of high-dimensional problems},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {48},
     number = {6},
     year = {2014},
     pages = {1777-1806},
     doi = {10.1051/m2an/2014019},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2014__48_6_1777_0}
}
Billaud-Friess, M.; Nouy, A.; Zahm, O. A tensor approximation method based on ideal minimal residual formulations for the solution of high-dimensional problems. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 48 (2014) no. 6, pp. 1777-1806. doi : 10.1051/m2an/2014019. http://www.numdam.org/item/M2AN_2014__48_6_1777_0/

[1] A. Ammar, B. Mokdad, F. Chinesta and R. Keunings, A new family of solvers for some classes of multidimensional partial differential equations encountered in kinetic theory modelling of complex fluids. J. Non-Newtonian Fluid Mech. 139 (2006) 153-176. | Zbl 1195.76337

[2] A. Ammar, F. Chinesta and A. Falco, On the convergence of a greedy rank-one update algorithm for a class of linear systems. Arch. Comput. Methods Engrg. 17 (2010) 473-486. | MR 2739950 | Zbl 1269.65120

[3] M. Bachmayr and W. Dahmen, Adaptive near-optimal rank tensor approximation for high-dimensional operator equations. Found. Comput. Math. (2014) DOI:10.1007/s10208-013-9187-3.

[4] J. Ballani and L. Grasedyck, A projection method to solve linear systems in tensor format. Numer. Linear Algebra Appl. 20 (2013) 27-43. | MR 3007237 | Zbl 1289.65049

[5] G. Beylkin and M.J. Mohlenkamp, Algorithms for numerical analysis in high dimensions. SIAM J. Sci. Comput. 26 (2005) 2133-2159. | MR 2196592 | Zbl 1085.65045

[6] E. Cances, V. Ehrlacher and T. Lelievre, Convergence of a greedy algorithm for high-dimensional convex nonlinear problems. Math. Models Methods Appl. Sci. 21 (2011) 2433-2467. | MR 2864637 | Zbl 1259.65098

[7] E. Cances, V. Ehrlacher and T. Lelievre, Greedy algorithms for high-dimensional non-symmetric linear problems (2012). Preprint: arXiv:1210.6688v1. | MR 3174958

[8] A. Cohen, W. Dahmen and G. Welper, Adaptivity and variational stabilization for convection-diffusion equations. ESAIM: M2AN 46 (2012) 1247-1273. | Numdam | MR 2916380 | Zbl 1270.65065

[9] F. Chinesta, P. Ladeveze and E. Cueto, A short review on model order reduction based on proper generalized decomposition. Arch. Comput. Methods Engrg. 18 (2011) 395-404.

[10] W. Dahmen, C. Huang, C. Schwab and G. Welper, Adaptive petrov-galerkin methods for first order transport equations. SIAM J. Numer. Anal. 50 (2012) 2420-2445. | MR 3022225 | Zbl 1260.65091

[11] L. De Lathauwer, B. De Moor and J. Vandewalle, A multilinear singular value decomposition. SIAM J. Matrix Anal. Appl. 21 (2000) 1253-1278. | MR 1780272 | Zbl 0962.15005

[12] A. Doostan and G. Iaccarino, A least-squares approximation of partial differential equations with high-dimensional random inputs. J. Comput. Phys. 228 (2009) 4332-4345. | MR 2531901 | Zbl 1167.65322

[13] A. Ern and J.-L. Guermond, Theory and practice of finite elements. Vol. 159 of Appl. Math. Sci. (2004). | MR 2050138 | Zbl 1059.65103

[14] M. Espig and W. Hackbusch, A regularized newton method for the efficient approximation of tensors represented in the canonical tensor format. Numer. Math. 122 (2012) 489-525. | MR 2983089 | Zbl 1264.65087

[15] A. Falcó and A. Nouy, A Proper Generalized Decomposition for the solution of elliptic problems in abstract form by using a functional Eckart-Young approach. J. Math. Anal. Appl. 376 (2011) 469-480. | MR 2747771 | Zbl 1210.65009

[16] A. Falcó and W. Hackbusch, On minimal subspaces in tensor representations. Found. Comput. Math. 12 (2012) 765-803. | MR 2989473 | Zbl 1260.15040

[17] A. Falcó and A. Nouy, Proper generalized decomposition for nonlinear convex problems in tensor banach spaces. Numer. Math. 121 (2012) 503-530. | MR 2929077 | Zbl 1264.65095

[18] A. Falcó, W. Hackbusch and A. Nouy, Geometric structures in tensor representations. Preprint 9/2013, MPI MIS.

[19] L. Figueroa and E. Suli, Greedy approximation of high-dimensional Ornstein-Uhlenbeck operators. Found. Comput. Math. 12 (2012) 573-623. | MR 2970851 | Zbl 1269.76084

[20] L. Giraldi, Contributions aux Méthodes de Calcul Basées sur l'Approximation de Tenseurs et Applications en Mécanique Numérique. Ph.D. thesis, École Centrale Nantes (2012).

[21] L. Giraldi, A. Nouy, G. Legrain and P. Cartraud, Tensor-based methods for numerical homogenization from high-resolution images. Comput. Methods Appl. Mech. Engrg. 254 (2013) 154-169. | MR 3002768 | Zbl 1297.65138

[22] L. Grasedyck, Hierarchical singular value decomposition of tensors. SIAM J. Matrix Anal. Appl. 31 (2010) 2029-2054. | MR 2678955 | Zbl 1210.65090

[23] L. Grasedyck, D. Kressner and C. Tobler, A literature survey of low-rank tensor approximation techniques. GAMM-Mitteilungen 36 (2013) 53-78. | MR 3095914 | Zbl 1279.65045

[24] W. Hackbusch, Tensor Spaces and Numerical Tensor Calculus. In vol. 42 of Springer Series in Computational Mathematics (2012). | MR 3236394 | Zbl 1244.65061

[25] W. Hackbusch and S. Kuhn, A New Scheme for the Tensor Representation. J. Fourier Anal. Appl. 15 (2009) 706-722. | MR 2563780 | Zbl 1188.15022

[26] S. Holtz, T. Rohwedder and R. Schneider, The Alternating Linear Scheme for Tensor Optimisation in the TT format. SIAM J. Sci. Comput. 34 (2012) 683-713. | MR 2914300 | Zbl 1252.15031

[27] S. Holtz, T. Rohwedder and R. Schneider, On manifolds of tensors with fixed TT rank. Numer. Math. 120 (2012) 701-731. | MR 2892949 | Zbl 1242.15022

[28] B.N. Khoromskij and C. Schwab, Tensor-structured Galerkin approximation of parametric and stochastic elliptic PDEs. SIAM J. Sci. Comput. 33 (2011) 364-385. | MR 2783199 | Zbl 1243.65009

[29] B.N. Khoromskij, Tensors-structured numerical methods in scientific computing: Survey on recent advances. Chemometrics and Intelligent Laboratory Systems 110 (2012) 1-19.

[30] T.G. Kolda and B.W. Bader, Tensor decompositions and applications. SIAM Review 51 (2009) 455-500. | MR 2535056 | Zbl 1173.65029

[31] D. Kressner and C. Tobler, Low-rank tensor krylov subspace methods for parametrized linear systems. SIAM J. Matrix Anal. Appl. 32 (2011) 1288-1316. | MR 2854614 | Zbl 1237.65034

[32] P. Ladevèze, Nonlinear Computational Structural Mechanics - New Approaches and Non-Incremental Methods of Calculation. Springer Verlag (1999). | Zbl 0912.73003

[33] P. Ladevèze, J.C. Passieux and D. Néron, The LATIN multiscale computational method and the Proper Generalized Decomposition. Comput. Methods Appl. Mech. Engrg. 199 (2010) 1287-1296. | MR 2601397 | Zbl 1227.74111

[34] H. G. Matthies and E. Zander, Solving stochastic systems with low-rank tensor compression. Linear Algebra Appl. 436 (2012). | MR 2914549 | Zbl 1241.65016

[35] A. Nouy, A generalized spectral decomposition technique to solve a class of linear stochastic partial differential equations, Comput. Methods Appl. Mech. Engrg. 196 (2007) 4521-4537. | MR 2354451 | Zbl 1173.80311

[36] A. Nouy, Recent developments in spectral stochastic methods for the numerical solution of stochastic partial differential equations, Arch. Comput. Methods Engrg. 16 (2009) 251-285. | MR 2533492

[37] A. Nouy, Proper Generalized Decompositions and separated representations for the numerical solution of high dimensional stochastic problems. Arch. Comput. Methods Engrg. 17 (2010) 403-434. | MR 2739946 | Zbl 1269.76079

[38] A. Nouy, A priori model reduction through proper generalized decomposition for solving time-dependent partial differential equations. Comput. Methods Appl. Mech. Engrg. 199 (2010) 1603-1626. | MR 2630166 | Zbl 1231.76219

[39] I.V. Oseledets and E.E. Tyrtyshnikov, Breaking the curse of dimensionality, or how to use SVD in many dimensions. SIAM J. Sci. Comput. 31 (2009) 3744-3759. | MR 2556560 | Zbl 1200.65028

[40] I.V. Oseledets, Tensor-train decomposition. SIAM J. Sci. Comput. 33 (2011) 2295-2317. | MR 2837533 | Zbl 1232.15018

[41] T. Rohwedder and A. Uschmajew, On local convergence of alternating schemes for optimization of convex problems in the tensor train format. SIAM J. Numer. Anal. 51 (2013) 1134-1162. | MR 3038114 | Zbl 1273.65088

[42] V. Temlyakov, Greedy Approximation. Camb. Monogr. Appl. Comput. Math. Cambridge University Press (2011). | MR 2848161

[43] V. Temlyakov, Greedy approximation. Acta Numerica 17 (2008) 235-409. | MR 2436013 | Zbl 1178.65050

[44] A. Uschmajew and B. Vandereycken, The geometry of algorithms using hierarchical tensors. Technical report, ANCHP-MATHICSE, Mathematics Section, EPFL (2012). | MR 3045227 | Zbl 1281.65062